Changes to Labeling Aim to Stop Use of Benzodiazepines and Opioids at the Same Time

by pharmacy on November 30, 2016

opioid labeling changesThe FDA recently announced class-wide changes to the way benzodiazepine and opioid medications are labeled in an effort to stop doctors from prescribing both types of drugs together inappropriately. When this happens, there is an increased risk for depression of the central nervous system and death.

Benzodiazepines like Klonopin are commonly prescribed to address seizures and anxiety, while opioids like Percocet and Vicodin are commonly prescribed to treat pain. Most of the time, the need for these medications is short-term, but long-term prescriptions are used with some patients.

A Drug Safety Communication from the FDA says the labeling will be changed to reflect new boxed warnings and changes to the patient information. Each product must have either a new or revised FDA-required medication guide to make sure patients know and understand the risks of using these kinds of drugs together.

The labeling changes apply to 389 drug products, according to FDA commissioner Robert Califf. The decision is a result of medical literature analysis showed an increase in emergency room visits and deaths in patients who had a prescription history of using the two medication classes together.  The evidence suggests that using both opioids and benzodiazepines together could lead to respiratory depression, coma, intense sedation, and death. The risks are increased when patients use other medications that depress the central nervous system or consume alcohol while using the medication.

In February, the FDA said that after they’d already begun to review the medical literature, they received a citizen petition from public health officials that requested specific labeling changes to the two types of medicine. The FDA responded to that petition by now requiring the labels to be changed.

FDA officials acknowledged that product labeling has included information about the risks of using the two medications together, but by placing the information in a boxed warning, they hope that it will elevate the warning level for prescribers. The change is intended to highlight the safety concern associated with combining the use of benzodiazepines and opioids.

The boxed warnings for the two medication classes won’t be exactly the same. They will be varied slightly, but will serve the same purpose: to alert prescribers and pharmacists to proceed with giving both types of medication to the same patient. It can still be done, but should only be done with caution, and on a patient-by-patient basis, after the patient has been evaluated and the risks have been discussed.

Leave a Comment

Previous post:

Next post:

© RPh on the Go, All Rights Reserved.